Ice Storm, Bath
- When
- April 7, 3:00 AM EST to 1:00 PM EST
- Where
- Bath forecast zone
- Reported by
- UNKNOWN
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Freezing rain occurred in the higher elevations of Bath, Alleghany, Giles, and Roanoke Counties during the morning and afternoon hours on the 7th. Ice accretion ranged up to 1/2 inch at elevations above 3,000 feet.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Freezing rain occurred in the higher elevations of Bath, Alleghany, Giles, and Roanoke Counties during the morning and afternoon hours on the 7th. Ice accretion ranged up to 1/2 inch at elevations above 3,000 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 7, 1:55 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 AM EDT MON APR 7 2003 MUCH WETTER FORECAST WITH STRONG CAD THROUGH MID WEEK WITH 00Z RUNS OF THE ETA/CANADIAN. FIRST SHORTWAVE RACES NORTHEAST TODAY AND OUT RUNS PRIMARY AND SECONDARY SURFACE LOWS HELD BACK BY 1044 HIGH BUILDING DOWN THE COAST. RAIN WILL BE HEAVY AT TIMES THIS MORNING THEN TAPER TO DRIZZLE FROM SW TO NE. SOME CONCERN FOR A BRIEF PERIOD OF FREEZING RAIN AT ELEVATIONS BETWEEN 2500-3500 FEET THIS MORNING FROM THE NRV NORTHWARD. DEEP MOISTURE PULLS NORTHEAST THIS AFTERNOON AND TONIGHT AS DRY SLOT DRIVES NORTHEAST. ENE LOW LEVEL WINDS WILL KEEP LOW LEVEL RH IN MOST OF THE AREA THROUGH TONIGHT WITH PATCHY DRIZZLE. DIGGING UPPER PICKS UP NEXT SWATH OF GULF MOISTURE LATE TONIGHT WITH RAIN OVERSPREADING THE FA DURING TUESDAY ONCE AGAIN. WITH UPPER LOW SLOWING AND CUTTING OFF...PERIODS OF RAIN WILL CONTINUE INTO WEDNESDAY WITH BEST CHANCES EAST OF THE BLUE RIDGE. PRECIP SHOULD BECOME MORE SHOWERY FOR THURSDAY INTO FRIDAY AS COLD POOL TRACKS NEARLY OVERHEAD. H8 TEMPS UNDER THE LOW COULD SUPPORT SNOW SHOWERS IN THE HIGHER TERRAIN BY THURSDAY...BUT WITH LOW CONFIDENCE WILL KEEP JUST RAIN IN THE FORECAST. PLAYED TEMPS IN THE EAST UNDER MAV WITH STRONG WEDGE IN PLACE AND BEING AIDED BY DIABATIC COOLING. WENT CLOSER TO MAV IN THE FAR WEST WHERE MILDER AIR MAY TRY TO WORK IN. FCSTID = 8 ROA 47 42 48 43 / 100 10 80 70 LYH 46 41 46 41 / 100 10 80 70 DAN 49 45 50 45 / 100 10 80 70 BLF 50 48 50 40 / 100 10 60 50 LWB 41 36 44 37 / 100 10 60 50 BCB 46 39 48 39 / 100 10 80 70 TNB 51 49 52 43 / 100 30 80 70 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 449 AM EDT SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS ANTICIPATED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
VAZ010>014-016>020-022>024-033>035-WVZ044-045-071500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 309 AM EDT MON APR 7 2003 ...FREEZING RAIN POSSIBLE EARLY THIS MORNING... A LOW PRESSURE SYSTEM WILL MOVE INTO THE TENNESSEE VALLEY THIS MORNING. THIS WILL SPREAD A LARGE AREA OF RAIN ACROSS THE REGION THROUGH EARLY AFTERNOON. MORNING LOWS FOR MOST AREAS WILL BE IN THE UPPER 30S TO LOWER 40S. HOWEVER...MORNING TEMPERATURES WILL DROP CLOSE TO FREEZING IN THE HIGHER ELEVATIONS OF THE GREENBRIER...NEW RIVER...AND SOUTHERN SHENANDOAH VALLEYS AND ALLEGHANY HIGHLANDS. SOME FREEZING RAIN IS POSSIBLE UNTIL 11:00 AM AT ELEVATIONS ABOVE 2500 FEET... ESPECIALLY ON TREES AND OTHER ELEVATED SURFACES. ANY ICE ACCUMULATION IS EXPECTED TO BE VERY LIGHT WITH MINIMAL IMPACT ON HIGHWAYS AND BRIDGES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. AMS/RCS
The national radar mosaic for the moment the first event began.
4 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352558, 5352561, 5352559, 5352560.